Drivers warned about side-effects of hay fever medication

12.02 | 26 June | | 2 comments

‘Huge numbers’ of motorists could be putting the safety of themselves and other road users at risk by driving after taking hay fever medication, it has been claimed.

A survey carried out by Confused.com has found that 58% of motorists who suffer from hay fever have driven shortly after taking anti-allergy drugs – despite the fact that many types of medication can impair performance behind the wheel.

The study also found that 10% of sufferers admitted their medication affected their driving abilities, with reported side-effects including drowsiness, slower reaction times and compromised vision.

67% said that there should be clearer warnings about the potential impact of hay fever medication on an individual’s ability to drive.

The study followed an FOI request to 31 police forces around the UK, which showed that 6,382 motorists were caught after being suspected of driving under the influence of drugs in 2017 – a rise of 138% on the 2015 figure of 2,677.

As a result of its findings, Confused.com has launched a ‘go-to guide’ to highlight how illegal, prescribed and over-the-counter drugs may affect driving ability.

Amanda Stretton, motoring editor at Confused.com, said: “With summer comes hay fever, but this year it really is stinging a lot of drivers. The current pollen boom means motorists are going to be desperately relying on their antihistamines to keep their symptoms at bay.

“But what they may not know is that some can cause drowsiness and seriously affect their ability to drive. If in doubt, they should speak to their doctor or pharmacist for clarity.”


 

Comments

Comment on this story

Leave a Reply

Your email address will not be published. Required fields are marked *

Report a reader comment

Order by Latest first | Oldest first | Highest rated | Lowest rated

    For the approximately zero people that may be interested in this, Loratadine is my drug of choice.

    It does not make me drowsy (or rather, I cannot notice it) and it’s a better choice over “sneezing literally dozens of times whilst in control of a hunk of metal and plastic hurtling down the carriageway”


    David Weston, Corby
    Agree (3) | Disagree (0)
    +3

    Some, not all, hay fever medication contains a substance that can cause drowsiness and as such should not be taken if driving or using machinery. There are warnings that drowsiness may occur. Unfortunately some people don’t look at the packaging or have sight of it or they assume that it’s ok to take anyway. The same substance is in night nurse but not in day nurse.


    M.Worthington
    Agree (2) | Disagree (0)
    +2